Hail, Duplin
- When
- May 20, 3:05 PM EST
- Where
- Duplin County, 0.57 mi W of Faison
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 35.120, -78.140
A cold front crossed eastern North Carolina during the late evening hours of May 20th. Thunderstorms became numerous across the area during the late afternoon and early evening hours ahead of the cold front.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MHX wrote it up.
A cold front crossed eastern North Carolina during the late evening hours of May 20th. Thunderstorms became numerous across the area during the late afternoon and early evening hours ahead of the cold front. Some of the thunderstorms became severe producing numerous reports of large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at May 20, 2:09 PM EST, 56 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
309 PM EDT TUE MAY 20 2008
.SYNOPSIS...
LOW PRESSURE OFF THE MID ATLANTIC COAST WILL SWING A TRAILING
COLD FRONT SE ACROSS THE AREA THIS EVENING. A WEAK AREA OF LOW
PRESSURE WILL DEVELOP ACROSS THE AREA WEDNESDAY AND MOVE OFFSHORE
WEDNESDAY NIGHT. ANOTHER WEAK LOW WILL DEVELOP ACROSS THE AREA
THURSDAY AND SWING A COLD FRONT ACROSS THE AREA THURSDAY NIGHT.
HIGH PRESSURE FROM THE NW WILL SLOWLY BUILD OVER THE AREA FRIDAY
THROUGH MONDAY. THE WILL CONTINUE TO INFLUENCE WHILE MOVING
OFFSHORE TUESDAY.
&&
.NEAR TERM /THROUGH TONIGHT/...
DEEP CYCLONIC FLOW CONTINUES TO DOMINATE THE EASTERN US AS THE
QUASI-STATIONARY UPPER TROUGH PERSISTS. LOW PRESSURE CURRENTLY
OFF THE MID ATLANTIC COAST WILL SWING A TRAILING COLD FRONT SE
ACROSS THE AREA THIS EVENING. THE AIRMASS AHEAD OF THE FRONT IS
IS KINEMATICALLY AND THERMODYNAMICALLY SUPPORTIVE OF SEVERE
THUNDERSTORMS AND SPECIFICALLY SUPERCELLS. ALL THE SHEAR VALUES
ARE WELL WITHIN SUPER CELL PARAMETERS INCLUDING BRN/BRN SHEAR AND
SUPERCELL COMPOSITE. ALTHOUGH SHEAR WILL BE UNIDIRECTIONAL...BULK
SHEAR AROUND 50 KT WILL SUPPORT ORGANIZED/ROTATING UPDRAFTS. THE
LOW WBZ/FREEZING HEIGHTS ARE INDICATIVE IN COMBINATION WITH THE
SHEAR AND MID LEVEL LAPSE RATES AROUND 8C/KM OF LARGE HAIL
POTENTIAL. THE WINDEX VALUE OF 55 KT AND DOWNDRAFT CAPE OF AROUND
1000 J/KG SUGGEST GOOD DAMAGING WIND POTENTIAL AS WELL. THIS IS
ALSO SUPPORTED BY THE FAST STORM MOVEMENT AROUND 45 KT AND DRY SUB
CLOUD LAYER-LARGE LOW LEVEL TEMP-DEWPOINT DEPRESSIONS. ALTHOUGH
THE SHEAR ALSO SUPPORTS TORNADOES THE LCL VALUES IN EXCESS OF 1500
METERS COULD LIMIT BUT NOT ELIMINATE THIS THREAT. SURFACE BASED
CAPES HAVE REACHED AROUND 3000 J/KG AND LIS -7/-9.
NO SIGNIFICANT CHANGES TO THE FORECAST AS WE CONTINUE TO HIGHLIGHT
THE SEVERE POTENTIAL THROUGH THIS EVENING. HAVE DECREASED POPS
SLIGHTLY BASED ON LATEST MOS GUIDANCE. THE FAST STORM MOVEMENT
WILL LIMIT RAINFALL POTENTIAL WITH A 1/4 TO 1/2 OF AN INCH
EXPECTED IN MOST LOCATIONS. USED A BLEND OF THE MOS FOR OVERNIGHT
LOWS MAINLY UPPER 50S-LOWER 60S. GUSTY SW WINDS WILL SHIFT TO NW/N
AND DECREASE SIGNIFICANTLY AFTER THE PASSAGE OF THE COLD FRONT
WHICH IS EXPECTED TO BE OFF THE COAST AROUND MIDNIGHT.
&&
.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
MAIN FEATURE CONTINUES TO BE THE UPPER TROUGH WHICH WILL PERSIST
THROUGH THE PERIOD. A SERIES OF JET STREAKS ROTATING THROUGH THE
BASE OF THE TROUGH WILL DEVELOP AREAS OF LOW PRESSURE AND
ASSOCIATED COLD FRONTS ACROSS NC ABOUT EVERY 48 HOURS. NEXT LOW
WILL DEVELOP WEDNESDAY AFTERNOON WITH THE FRONT CROSSING THE AREA
WEDNESDAY NIGHT. MOISTURE IS LIMITED BUT WILL MAINTAIN LOW 20 POP
FOR CONTINUITIES SAKE WEDNESDAY. THE NEXT LOW/FRONT WILL CROSS THE
AREA THURSDAY NIGHT. AGAIN MOISTURE LIMITED SO NO POP WILL BE
INCLUDED. LOOKS LIKE A BRIEF SHOT OF COOLER AIR WILL FOLLOW THIS
FRONT THURSDAY NIGHT WITH GUSTY NORTHERLY WINDS EXPECTED BEHIND
THE FRONT. USED A BLEND OF THE MOS GUIDANCE FOR TEMPERATURES.
HIGHS IN THE MIDDLE TO UPPER 70S EXPECTED WEDNESDAY AND LOWER 80S
THURSDAY. LOWS WEDNESDAY AND THURSDAY NIGHTS WILL BE IN THE MID
50S.
&&
.LONG TERM /FRIDAY THROUGH TUESDAY/...
HAVE NOT MADE MUCH CHANGE TO EXTENDED. ECMWF IS SHOWING SOME LIGHT
PRECIP FRIDAY NIGHT INTO SATURDAY MORNING IN THE SOUTHERN PART OF
THE CWA...AND GFS IS PICKING UP ON THE SAME THING. BUT AT THIS POINT
OPTED TO KEEP ENTIRE FORECAST DRY...WITH RIDGING ALOFT AND FORECAST
SOUNDINGS FAIRLY DRY SATURDAY. TEMPS WILL BE ON THE INCREASE SUNDAY
THROUGH TUESDAY. BY TUESDAY INLAND HIGHS IN THE UPPER 80S AND
LOW/MID 80S ALONG THE COAST.
&&
.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
GUSTY SW WINDS WITH SCATTERED SHOWERS AND A FEW SCATTERED TSTMS
WILL CONTINUE THRU THE DAYLIGHT HOURS WITH OCCASIONAL MVFR
CEILINGS/VSBYS POSSIBLE IN THE HEAVIER SHOWERS/STRONGER TSTMS.
COLD FRONT SHOULD MOVE OFFSHORE LATER THIS EVENING WITH RAPIDLY
DIMINISHING WINDS. MAYBE A BRIEF PERIOD OF SCATTERED STRATUS IN
THE EARLY MORNING HOURS...FOLLOWED BY BROKEN CIRRUS AND VFR
CONDITIONS THROUGHOUT WEDNESDAY.
GENERALLY DRY WITH VFR CONDITIONS EXPECTED THROUGH THE EXTENDED
PERIOD.
&&
.MARINE...
GUSTY SOUTHWEST WINDS WILL CONTINUE OVER ALL COASTAL WATERS INTO
THIS EVENING. SCA EXPIRES AT 8 PM OVER THE SOUNDS AND CONTINUES
INTO THE MORNING AS WINDS/SEAS SUBSIDE FAIRLY QUICKLY ONCE THE
FRONT IS OFFSHORE AND HIGH PRES QUICKLY BUILDS IN. HIGH PRES RIDGE
WILL EXPAND SOUTH FROM THE GREAT LAKES AND KEEP GENERALLY BENIGN
CONDITIONS OVER THE MARINE AREAS INTO THE WEEKEND.
.RIP CURRENTS...
LIGHTER WINDS AND MINIMAL SWELL WILL LEAD TO A LOW THREAT OF RIP
CURRENTS ON WEDNESDAY.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR AMZ130-
135-150.
SMALL CRAFT ADVISORY UNTIL 8 AM EDT WEDNESDAY FOR AMZ152-154-
156-158.
&&
SYNOPSIS...JME
NEAR TERM...JME
SHORT TERM...JME
LONG TERM...CLQ
AVIATION...CTC
MARINE...CTCHAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 506 AM EDT TUE MAY 20 2008 NCZ029-044>047-079>081-090>094-210915- MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT- MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO- 506 AM EDT TUE MAY 20 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS WILL DEVELOP AHEAD OF A COLD FRONT THAT WILL MOVE SOUTHEAST ACROSS THE AREA THIS AFTERNOON AND EVENING. STRONG WINDS ALOFT COMBINED WITH A MODERATELY UNSTABLE AIRMASS WILL RESULT IN THE POSSIBILITY OF A FEW SEVERE STORMS DEVELOPING. THE PRIMARY SEVERE THREAT WILL BE DAMAGING STRAIGHT LINE WINDS AND LARGE HAIL...BUT AN ISOLATED TORNADO IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. NCZ095-098-103-104-210915- CARTERET-ONSLOW-OUTER BANKS DARE-OUTER BANKS HYDE- 506 AM EDT TUE MAY 20 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS WILL DEVELOP AHEAD OF A COLD FRONT THAT WILL MOVE SOUTHEAST ACROSS THE AREA THIS AFTERNOON AND EVENING. STRONG WINDS ALOFT COMBINED WITH A MODERATELY UNSTABLE AIRMASS WILL RESULT IN THE POSSIBILITY OF A FEW SEVERE STORMS DEVELOPING. THE PRIMARY SEVERE THREAT WILL BE DAMAGING STRAIGHT LINE WINDS AND LARGE HAIL...BUT AN ISOLATED TORNADO IS ALSO POSSIBLE. IN ADDITION TO SEVERE THUNDERSTORMS...A MODERATE THREAT OF RIP CURRENTS WILL EXIST SOUTH OF CAPE HATTERAS TODAY. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 132 PM EDT TUE MAY 20 2008 NCZ080-081-094-103-201830- EASTERN DARE-BEAUFORT-PAMLICO-WESTERN HYDE- 132 PM EDT TUE MAY 20 2008 ...STRONG THUNDERSTORMS WILL AFFECT HYDE...PAMLICO...BEAUFORT AND DARE COUNTIES UNTIL 230 PM EDT... AT 132 PM EDT...THERE WERE STRONG THUNDERSTORMS 23 MILES WEST OF SWANQUARTER...OR ABOUT 21 MILES SOUTHEAST OF RIVER ROAD...MOVING EAST AT 35 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR SWANQUARTER AT 145 PM EDT...NEW HOLLAND...AND...HYDELAND AT 150 PM EDT...GULL ROCK AT 155 PM EDT. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE AVON...ENGELHARD...HOBUCKEN...LAKE LANDING...LOWLAND...MIDDLETOWN... NEBRASKA...PAMLICO BEACH...SALVO AND SWINDELL FORK. WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE STORMS. THIS STORM IS PRODUCING AN EXCESSIVE AMOUNT OF DEADLY LIGHTNING. MOST LIGHTNING FATALITIES AND INJURIES OCCUR IN OPEN AREAS OR UNDER TREES. IF OUTDOORS...SEEK SHELTER IN A STURDY BUILDING OR CAR. DO NOT TAKE SHELTER IN SMALL SHEDS...UNDER ISOLATED TREEES...OR IN CONVERTIBLE AUTOMOBILES. STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA. 11
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 352 PM EDT TUE MAY 20 2008 NCZ090-092-202045- DUPLIN-JONES- 352 PM EDT TUE MAY 20 2008 ...STRONG THUNDERSTORMS WILL AFFECT JONES AND DUPLIN COUNTIES UNTIL 445 PM EDT... AT 352 PM EDT...THERE WERE STRONG THUNDERSTORMS 11 MILES WEST OF WARSAW...OR ABOUT OVER CLINTON...MOVING EAST AT 55 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR WARSAW AT 400 PM EDT...KENANSVILLE AT 405 PM EDT...BEULAVILLE AT 415 PM EDT...POTTERS HILL AT 420 PM EDT. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE ROSE HILL...WALLACE... BEAUTANCUS...BOWDENS...CHINQUAPIN...CYPRESS CREEK AND KORNEGAY. WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE STORMS. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND LOCALIZED FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON AREA ROADWAYS TO AVOID HYDROPLANING. THIS STORM IS PRODUCING AN EXCESSIVE AMOUNT OF DEADLY LIGHTNING. A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT TUESDAY EVENING FOR EASTERN NORTH CAROLINA. STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.
The Raleigh/Durham radar (KRAX), 68 km away, was scanning. The volume nearest the first event began at 20:03 UTC.
25 hail, 1 thunderstorm wind. Local standard time, as filed.
Trees blown down by high winds near Chinquapin.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2008Every state in 2008This day in weather historyWarnings in North Carolina, May 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 96762, 96763, 96765, 96766, 96767, 96769, 96771, 96772, 96774, 96777, 96780, 96782, 96784, 96785, 96786, 96804, 96788, 96789, 96790, 96792, 96793, 96794, 96795, 96797, 96798, 96799.